Effects of Chemotherapy on St. Jude Medical Implantable Cardiac Rhythm Devices
Several methods for the treatment of cancer have been developed and have included surgical removal of cancer cells and the reduction of those cells by irradiation or drug therapy. Drug therapy often consists of chemotherapy and may also include hormonal therapy. Chemotherapy works throughout the circulatory system by stopping the growth of rapid dividing cells such as cancer cells.
Chemotherapy often utilizes cardiotoxic agents which may cause an elevation in the cardiac stimulation threshold. Each cycle (dose) of chemotherapy may cause further increases in the threshold and has been reported to even cause exit block (loss of capture). The threshold may rise as much 2-3 volts per cycle. Hormonal therapy has not been reported to cause interference in the pacing thresholds and seems to be limited to cardiotoxic chemotherapy drugs.
A summary of potential effects is provided in the table below and is based on device testing at St. Jude Medical, clinical experience and/or a review of the scientific literature.
|Increase in capture threshold
Patients with implantable pacemakers and implantable cardioverter defibrillators (ICDs) undergoing chemotherapy with cardiotoxic agents should be monitored carefully. In the pacemaker dependent patient assessment of stimulation thresholds and increasing the pulse amplitude/pulse width prior to the beginning of treatment may help maintain an adequate safety margin and help prevent exit block.
Patient evaluation following completion of therapy
Following completion of chemotherapy a detailed system evaluation may be considered. Demonstration of a rise in capture threshold should be managed by an increase in the pacing output amplitude and/or pulse width as appropriate.
If you have any questions on this topic, please contact St. Jude Medical Technical Services at 800-722-3774.
Effects of Chemotherapy on St. Jude Medical Implantable Cardiac Rhythm Devices (19.7kb)